Philippine Daily Inquirer

My life on Ozempic, the so-called weight-loss ‘miracle drug’

After more than a year, I lost 90 lbs with steady blood sugar, cholestero­l and blood pressure levels. A part of me wants to get mad at celebritie­s who have hugely contribute­d to the drug shortage

- By SG Jurado @InquirerLi­festyle

In January 2022, my hepatologi­st, concerned that I wasn’t losing weight despite years of trying, suggested that I undergo bariatric surgery. Already in my 50s and suffering from sleep apnea, liver fibrosis and type 2 diabetes, I could sense the urgency in his voice. “You have to lose weight before it’s too late,” he said.

I was clearly obese at 216 lbs on a 5’2” frame, but it was still scary hearing the word “surgery” despite the procedure being a life-saving option. However, I realized that after years of binge eating and yo-yo dieting, it was time to try something that could help me lose the unwanted pounds, maintain my ideal weight for the long term and in the process overcome my health problems.

Bariatric surgery involves making changes to a person’s digestive system to lose weight. I was really hell-bent on going through the procedure and even consulted a famous bariatric surgeon about it. But despite the doctor answering all my questions and clearly explaining everything I had to know, I immediatel­y changed my mind when I learned that the procedure would cost me a fortune. I figured that losing weight through surgery wasn’t worth losing my life savings. Not when my husband was the only one working after I quit my job due to my health issues.

After discussing with my family and friends the problem

I was facing, they encouraged me to just lead a healthy lifestyle and start exercising again. Of course, it’s easier said than done, but I had no choice. And so I tried exercising and eating less but still had difficulty losing weight. I was unhappy, grouchy, scared and on the verge of just giving up. A visit to my endocrinol­ogist in July 2022 gave me hope and changed everything for the better.

Side effects

My doctor suggested that I get off insulin and try a new injectable drug called Ozempic. He said that, though it’s a bit expensive, it works well for people with type 2 diabetes and at the same time, helps in weight loss. I was hesitant at first, the way I was when insulin was introduced to me years ago. But with bariatric surgery out of the question, I thought maybe I should just give Ozempic a try.

Novo Nordisk, Ozempic’s manufactur­er, describes it as a drug “that helps the pancreas produce more insulin when blood sugar is high; prevents the liver from releasing too much sugar; and slows down food leaving your stomach,” the latter a factor in decreasing one’s craving for food.

Despite articles praising Ozempic as a miracle drug for patients with type 2 diabetes and the clinically overweight, I wasn’t that optimistic about it (I was skeptical that the drug might not have the desired effect on everyone who uses it) and was more concerned about how to use the injectable drug and its side effects.

I started with a 0.25-mg dosage of Ozempic, which I injected into my abdomen (near the navel area) once a week for a month. I was waiting for the side effects mentioned in the drug literature but didn’t feel any. I also still had a voracious appetite.

Things started to change the following month when my doctor increased my Ozempic dosage to 0.5 mg. This time I couldn’t finish meals that I used to eat with gusto. There were times when I felt nauseous and had to throw up whenever I ate too much. To counter my nausea, I started to eat in moderation, drink less soda and exercise by going bowling.

By August, my third month of taking Ozempic, I was given the 1-mg dosage of the drug. I was now a couple of pounds lighter but still felt nauseous every day. I wasn’t feeling nauseous the whole day but this side effect can kick in anytime and give you an unpleasant experience, especially when you’re with other people and in public places.

Emotional well-being

Was the ordeal worth it? Yes, especially when I noticed that, slowly, I was losing weight, which served as my motivation to continue using the drug.

By September 2023, which was more than a year of taking Ozempic, I had lost 90 lbs with steady blood sugar, cholestero­l and blood pressure levels. But the pounds I shed didn’t come off easily. My weight loss plateaued at a certain point while using the drug but eventually went down again after a few weeks with constant exercise (this time I went into cycling). I also stopped feeling nauseous, and even when my appetite returned, I was able to maintain my weight because my constant craving for food stopped. I was eating in moderation.

I would be lying if I say that Ozempic didn’t do wonders for my emotional well-being. Losing the extra pounds made me go out often to meet old and new friends and buy clothes that I’ve always wanted to wear—things I wasn’t able to do for the longest time because I was conscious of being overweight.

Then came the Ozempic shortage. I was forced to stop using it in October 2023, because I could no longer find any in Metro Manila drugstores (I was told that the shortage was nationwide). I went back to my endocrinol­ogist who remedied the situation by increasing my Metformin dose (500 mg) from once to twice a day.

But after five months of being off Ozempic, I gained 16 lbs and now weigh 140 lbs, which was something that didn’t come as a surprise. Dr. Robert Gabbay, chief scientific and medical officer of the American Diabetes Associatio­n, in a New York Times article, put it simply: “Like any medication, when you stop taking it, it stops working.”

A part of me wants to get mad at celebritie­s and influencer­s who, by openly admitting to the use of Ozempic for weight loss, have hugely contribute­d to the shortage of this “miracle drug.” But then, it may also be a blessing in disguise because I no longer have to spend P7,650 a month on it. Instead, I can now use my money on something else like, perhaps, a Bluetooth speaker for my bicycle while I sweat it out on the road the old-fashioned way.

 ?? —ILLUSTRATI­ON BY RUTH MACAPAGAL ??
—ILLUSTRATI­ON BY RUTH MACAPAGAL

Newspapers in English

Newspapers from Philippines